Alert archive / Kansas / Flash Flood Warnings in 2024
Flash Flood Warning 19, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood warning at Sep 16, 2024, 10:41 PM CDT for Trego County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 16, 2024, 10:41 PM CDT (03:41 UTC)
- Expired
- Sep 17, 2024, 1:00 AM CDT
- In force
- 2 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Trego County, KS
The radar
The Dodge City radar (KDDC), 111 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1085 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 2092 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted.
393
WGUS53 KDDC 170341
FFWDDC
KSC195-170930-
/O.NEW.KDDC.FF.W.0019.240917T0341Z-240917T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
1041 PM CDT Mon Sep 16 2024
The National Weather Service in Dodge City has issued a
* Flash Flood Warning for...
Southern Trego County in west central Kansas...
* Until 430 AM CDT.
* At 1041 PM CDT, The public reported thunderstorms producing heavy
rain in Four feet of water over road 8 miles south of Collyer.
Between 3 and 5 inches of rain have fallen upstream. The expected
rainfall rate is 1 to 2 inches in 1 hour. Additional rainfall
amounts of 1 to 2 inches are possible in the warned area. Flash
flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Public reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Trego Center.
This includes the following streams and drainages...
Downer Creek, Gibson Creek, East Branch Downer Creek, Wild Horse
Creek tributary, Hackberry Creek tributary, Hackberry Creek, Smoky
Hill River, Smoky Hill River tributary, Wild Horse Creek, Big
Rimber Creek, Sand Creek, East Branch Sand Creek, BIg Creek
tributary, Rattlesnake Creek, Sand Creek tributary, Big Creek and
Page Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3870 9979 3870 9980 3870 9981 3870 9986
3870 9987 3870 10014 3870 10015 3878 10015
3881 10015 3886 10015 3895 9993 3887 9968
FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
RUSSELL1 follow-up statement
617
WGUS73 KDDC 170600
FFSDDC
Flash Flood Statement
National Weather Service Dodge City KS
100 AM CDT Tue Sep 17 2024
KSC195-170610-
/O.CAN.KDDC.FF.W.0019.000000T0000Z-240917T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Trego KS-
100 AM CDT Tue Sep 17 2024
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHERN TREGO COUNTY...
The heavy rain has ended. The flash flood warning has been replaced
with an areal flood warning. Flash flooding is no longer a
significant risk, however numerous county roads likely have standing
or slow-moving water running over roads south of Voda and Collyer in
particular.
&&
LAT...LON 3870 9979 3870 9980 3870 9981 3870 9986
3870 9987 3870 10014 3870 10015 3878 10015
3881 10015 3886 10015 3895 9993 3887 9968
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 6:24 PM CDT, 4 hours 17 minutes earlier. Its key messages:
- Isolated storms this evening with the highest confidence across west central Kansas
- A better chance (~40 to 60%) of storms tomorrow, with the highest confidence west of Dodge City
- Next shot at storms on Friday
Area forecast discussion, Sep 16, 6:24 PM CDT, 4 hours 17 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 624 PM CDT Mon Sep 16 2024 .KEY MESSAGES... - Isolated storms this evening with the highest confidence across west central Kansas - A better chance (~40 to 60%) of storms tomorrow, with the highest confidence west of Dodge City - Next shot at storms on Friday && .DISCUSSION... Issued at 222 PM CDT Mon Sep 16 2024 A weak dryline has formed along the Highway 83 corridor this afternoon. Dewpoints east of this boundary are in the 60s. This dryline is associated with lower surface pressure across eastern Colorado in the form of a sfc trof. Satellite water vapor channel shows a large UL low located across central California. The combination of a weak wave moving upstream of the main low and boundary layer moisture will lead to 1000-1500 J/kg of SBCAPE developing across western Kansas this afternoon and evening. As a result of the weak wave and low level instability, still expect isolated storms to develop this afternoon and evening. Have the highest of confidence of storms in closer proximity near the sfc trof across west central Kansas. There might be enough convergence along the dryline farther south to spark off an isolated storm as well. Unfortunately, the rest of the FA is likely to remain storm free through this evening. The large upper level low will continue to move east Tuesday and should be near the Idaho/Utah region during the day. Low level moisture upstream of this low will continue across the FA with dewpoints remaining in the 50s and 60s. With the approaching upper level low, enough CAPE, and convergence along the dryline/sfc trof, storms looks likely to develop along and west of Highway 83 Tuesday afternoon and evening. Several CAMs show this line of convective evolution. From a probabilistic messaging source, the grand ensemble has increasing probabilities (40 to 80%) of QPF > 0.10" during this time across western Kansas, which matches well with deterministic sources. As such, will keep the highest pops along and west of Dodge City Tuesday. It is uncertain though how far east this activity will make it across the eastern FA Tuesday evening. This matches well with decreasing probabilities of higher QPF from the grand ensemble farther east. With the boundary layer forecast to be mixed, there might be a strong/severe wind threat with the storms. It looks like we will be in between weather systems Wednesday and Thursday. This deterministic flow pattern matches well with GEFS and EPS QPF, which shows very little during these two days. Attention then turns to the Friday time frame. Both GEFS and EPS shows the potential for more storms during this data. This matches up with the probabilistic messaging source from the grand ensemble, which has increasing probabilities of QPF > 0.10" during this period. Beyond Friday, confidence drops off quickly on how the synoptic pattern will evolve over the weekend. EPS ensembles are giving a very unclear signal on storm potential. GEFS ensembles as pretty unclear as well. As a result of the increasing uncertainty, will continue with the blended pops over the weekend for now. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1111 AM CDT Mon Sep 16 2024 VFR is expected through TAF pd. -TSRA/CB will be possible this evening for KHYS and have included this in the TAF. There is a slight chance of -TSRA at KDDC as well, however, confidence is low enough to not include in the TAF for now. Will continue to monitor an adjust as necessary. Otherwise, the rest of the terminals should see little aviation impacts through the morning. SE/S winds 15-20 kt will decrease slightly 12-15 kt this evening. Winds will increase once again 15-20 kt with gusts around 25 kt tomorrow with continued lee troughing. && .DDC WATCHES/WARNINGS/ADVISORIES... Numerous showers are across parts of the region – particularly west of Garden City and south of the Liberal terminal. These showers are associates with a surface trough extending from northeast NM into sw NE. Much of the activity will cease with the loss of daytime heating. Lightning is very isolated. Expect VFR ceilings but locally brief moderate rain is the more isolated thunderstorms. Gusty south winds should remain ongoing though the evening, before gusts decouple according to local mos guidance by the overnight hours. && DISCUSSION...Sugden AVIATION...Russell
Hazardous weather outlook, Sep 16, 5:16 AM CDT, 17 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 516 AM CDT Mon Sep 16 2024 KSZ030-031-043>046-061>066-074>081-084>090-171030- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 516 AM CDT Mon Sep 16 2024 /416 AM MDT Mon Sep 16 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Elevated fire weather conditions are expected to develop this afternoon across far southwest and far west central Kansas, generally west of Highway 83 as relative humidity falls to 20 to 25 percent and south-southeast winds increase to 20 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered to numerous thunderstorms are forecast to move east across western Kansas Tuesday Night. At this time, the severe weather risk is very low across southwest and much of west central Kansas. Strong to potentially severe thunderstorms will be possible Friday into Saturday as another strong storm system approaches western Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today and tonight.
In the hours before
Special weather statement, Sep 16, 7:17 PM CDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
717 PM CDT Mon Sep 16 2024
KSZ030-170115-
Trego KS-
717 PM CDT Mon Sep 16 2024
...STRONG THUNDERSTORMS WILL IMPACT TREGO COUNTY THROUGH 815 PM
CDT...
At 717 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 9 miles south of Morland to
near Pendennis. Movement was east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Collyer around 720 PM CDT.
Voda around 730 PM CDT.
Other locations in the path of these storms include Wakeeney and
Trego Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3870 9960 3871 10015 3913 10015 3913 9959
TIME...MOT...LOC 0017Z 258DEG 19KT 3921 10014 3870 10025
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
RUSSELLLocal storm report, Sep 16, 9:02 PM CDT, 1 hour 39 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
902 PM CDT Mon Sep 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM Hail 9 S Collyer 38.91N 100.12W
09/16/2024 M2.25 Inch Trego KS Public
Facebook with pictures of multiple 2-2.25
stones.
&&Special weather statement, Sep 16, 10:27 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1027 PM CDT Mon Sep 16 2024
KSZ030-031-045-046-170430-
Rush KS-Trego KS-Ellis KS-Ness KS-
1027 PM CDT Mon Sep 16 2024
...STRONG THUNDERSTORMS WILL IMPACT EASTERN NESS...SOUTHEASTERN
TREGO...RUSH AND SOUTHWESTERN ELLIS COUNTIES THROUGH 1130 PM CDT...
At 1025 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ellis to near Bazine. Movement was east at
15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Ellis and Bazine around 1030 PM CDT.
McCracken around 1035 PM CDT.
Other locations in the path of these storms include Alexander,
Yocemento, Hays and Antonino.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3899 9920 3835 9927 3835 9997 3896 9976
TIME...MOT...LOC 0325Z 271DEG 12KT 3891 9959 3845 9974
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RUSSELLSpecial weather statement, Sep 16, 10:32 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1032 PM CDT Mon Sep 16 2024
KSZ045-064-077-078-170400-
Gray KS-Hodgeman KS-Ness KS-Ford KS-
1032 PM CDT Mon Sep 16 2024
...STRONG THUNDERSTORMS WILL IMPACT FORD...SOUTHEASTERN NESS...
HODGEMAN AND GRAY COUNTIES THROUGH 1100 PM CDT...
At 1031 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Ness City to 6 miles north of
Montezuma. Movement was east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Cimarron around 1035 PM CDT.
Jetmore, Ensign, and Howell around 1040 PM CDT.
Dodge City around 1045 PM CDT.
Hanston around 1050 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3760 10065 3783 10065 3800 10046 3800 10023
3821 10023 3835 10007 3835 9959 3789 9957
3749 9983
TIME...MOT...LOC 0331Z 269DEG 40KT 3835 9992 3770 10042
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
RUSSELLLocal storm report, Sep 16, 10:41 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
1041 PM CDT Mon Sep 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM Tstm Wnd Dmg 2 W Garden City 37.98N 100.89W
09/16/2024 Finney KS Public
Pictures on social media of minor roof
damage and mention of damage to signs and
poles. Time estimated via radar.
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 7:17 PM CDT | Special Weather Statement | DDC | Trego | 58 min |
| Sep 16, 7:31 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 44 min |
| Sep 16, 8:02 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 43 min |
| Sep 16, 8:43 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 47 min |
| Sep 16, 8:57 PM CDT | Flash Flood Warning | DDC | Trego | 4 hr |
| Sep 16, 9:28 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 62 min |
| Sep 16, 9:56 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 49 min |
| Sep 16, 10:00 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 45 min |
| Sep 16, 10:27 PM CDT | Special Weather Statement | DDC | Ellis, Ness, Rush | 63 min |
| Sep 16, 10:32 PM CDT | Special Weather Statement | DDC | Ford, Gray, Hodgeman | 28 min |
| Sep 16, 10:50 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 29 min |
| Sep 17, 12:52 AM CDT | Areal Flood Warning | DDC | Trego | 11 hr |
| Sep 17, 1:19 AM CDT | Special Weather Statement | DDC | Hodgeman | 26 min |
| Sep 17, 6:27 AM CDT | River Flood Warning | DDC | Trego | 3 hr |
| Sep 17, 6:51 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Morton, Stanton | 54 min |
Nearby
Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.